Utah, 2022

Flash Flooding and Damaging Winds in Utah, September 21 to 22, 2022

September 21 to 22, 2022 · NWS SLC · 16 events in 6 counties and zones

S. West Coast resulted in a combination of strong forcing, instability, and available moisture over the Salt Lake City forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A deep upper level low coming ashore along the U.S. West Coast resulted in a combination of strong forcing, instability, and available moisture over the Salt Lake City forecast area. This event prompted an uncommon issuance of a Severe Thunderstorm Watch (number 541 of the year). Scattered strong wind gusts occurred, as did multiple instances of Flash Flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 21, 11:56 AM MST, 4 minutes earlier.

Area forecast discussion, Sep 21, 11:56 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Wed Sep 21 2022

.SYNOPSIS...Severe thunderstorms and flash flooding are likely
across portions of the state today. High pressure will build into
the area for the end of the week and through the weekend.

&&

.DISCUSSION...
All the focus in the short term remains on the this afternoon
through this evening period where multiple weather hazards ranging
from flash flooding to thunderstorms with strong to damaging
winds are possible. Much of southeastern Utah is outlooked with a
moderate risk (category 3 of 4) for flash flooding through this
evening, and a Flash Flood Watch is in effect. Meanwhile, much of
western and northwest Utah is outlooked for a marginal (1 of 5) to
a slight (2 of 5) risk of severe weather, with damaging wind
gusts from thunderstorms being the primary hazard type. A Severe
Thunderstorm Watch is in effect for much of western and Northern
Utah through this evening.

A large upper-level low centered over Northern California is
moving slowly eastward today while deep subtropical moisture is
advecting northward across the state ahead of the trough, with
the deepest moisture in place over southeastern Utah. Meanwhile,
deep layer ascent and shear is increasing over western and
northwestern Utah ahead of the trough, with an area of 50 to 60
knots of shear spreading across the state. The large area of
ascent across southwestern utah will support numerous to
widespread shower and thunderstorm development this afternoon. The
special 18Z sounding from KSLC is indicative of the environment,
with 500-1000 J/kg of CAPE, deep layer sheer to 50 knots. With
this organized thunderstorms are expected with rotating updrafts
capable of producing large hail and damaging wind gusts.
Otherwise, farther south and east, deeper layer moisture, with PW
values over 1 inch will support very efficient rain processes, as
much of that moisture is available lower in the lower levels with
dew points in the mid to upper 50s across southern and eastern
Utah. Heavy rainfall over sensitive slot canyons and normally dry
washes will make flash flooding likely over several basins in
southern Utah this afternoon and evening.

Thunderstorms are expected to diminish in coverage overnight
tonight as instability for daytime heating wanes, bringing an end
to the multi hazard event. The upper level trough axis will still
not pass the forecast area until during the day on Thursday. While
most of the moisture will be swept out to our east tomorrow, there
will remain some showers and thunderstorm chances across eastern
Utah, although not with the same coverage of voracity as today.

Through the weekend and into much of next week, quiescent and
seasonable weather conditions will return. A ridge will redevelop
to our west this weekend, and then slowly build eastward across
the area through early next week. This will largely keep the
forecast area under dry northwesterly flow. By mid to late next
week, as the ridge axis shifts to our east, there is a chance for
some return of moisture and therefore isolated to scattered
showers and thunderstorms.

&&

.AVIATION...KSLC...Showers and thunderstorms with the potential for
gusty and erratic winds, heavy rain, and hail will be possible until
around 00z. Otherwise isolated to scattered showers and storms will
be possible until around 06Z. Winds will primarily be out of the
south before switching to northerly winds tomorrow around 18Z.
Predominantly VFR conditions expected for the period with the
potential of getting MVFR conditions when a storm is overhead.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms with
the potential for gusty and erratic winds, heavy rain, and hail will
be possible until around 00z. Otherwise isolated to scattered
showers and storms will be possible until around 06Z for most of the
CWA. Scattered storms are possible through mid-morning for central
and southern UT. Primarily southerly winds expected before switching
to diurnal wind changes overnight and into tomorrow. Predominantly
VFR conditions throughout the CWA with the potential of seeing lower
categories when a storm is overhead or nearby. Certain sites such as
KBCE and other valleys have good potential for fog and lowered
ceilings that could put their category into IFR or LIFR. The best
chance for these lowered flight categories is overnight.

&&

.FIRE WEATHER...
A moist southwest flow will remain in place across the area today
as a storm system over the West Coast starts to move inland.
Abundant moisture can be expected over the area, but especially
across southern and eastern Utah where widespread wetting rains
and scattered thunderstorms are expected. Farther north and west,
the airmass will be a bit drier, but isolated to scattered strong
thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected
to see breezy conditions once again this afternoon.

As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for
     UTZ101>113-115>126-128-129.

     Flood Watch until midnight MDT tonight for UTZ113-117-120-121-
     128>131.

     Flood Watch until 9 PM MDT this evening for UTZ122>125-127.

WY...Severe Thunderstorm Watch until 8 PM MDT this evening for WYZ021.

&&

PUBLIC...Church
AVIATION...Cecava
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 21, 11:11 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1211 PM MDT Wed Sep 21 2022

UTZ103-107-110-211830-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
1211 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 1230 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Plymouth, or 15 miles northwest of Tremonton, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portage and Washakie.

This includes the following highways...
 Interstate 15 between mile markers 394 and 400.
 Interstate 84 near mile marker 21, and between mile markers 31 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 11230 4189 11250 4200 11242 4200 11206
TIME...MOT...LOC 1810Z 213DEG 40KT 4191 11235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 21, 11:18 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1218 PM MDT Wed Sep 21 2022

UTZ101-102-104-211900-
Northern Wasatch Front UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
1218 PM MDT Wed Sep 21 2022

...An area of strong thunderstorms will impact portions of
southwestern Weber...southeastern Box Elder...western Davis and
northeastern Tooele Counties through 100 PM MDT...

At 1217 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Grantsville, moving northeast at 45 mph. Additional
thunderstorms are developing across the southwest shore of the Great
Salt Lake.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogden, Layton, Hill Air Force Base, Roy, Clearfield, Syracuse,
Clinton, South Ogden, Washington Terrace, Riverdale, Hooper, South
Weber, Marriott-Slaterville, Uintah, Weber State University, Great
Salt Lake South of the Causeway, West Haven, West Point, Plain City
and Sunset.

This includes the following highways...
 Interstate 15 between mile markers 334 and 345.
 Interstate 84 between mile markers 82 and 86.
 Interstate 80 in Utah between mile markers 75 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4122 11193 4116 11192 4065 11252 4078 11275
      4138 11233
TIME...MOT...LOC 1817Z 213DEG 40KT 4078 11246

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 21, 11:32 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1232 PM MDT Wed Sep 21 2022

UTZ101-102-105-211915-
Salt Lake Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
1232 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of western Salt Lake...
western Utah and east central Tooele Counties through 115 PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ophir, or 11 miles south of Tooele, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, West Valley City, Tooele, Grantsville, West Jordan,
South Jordan, Stansbury Park, Ophir, Kearns, Salt Lake City
International Airport, Tooele Army Depot, Magna, Bingham Canyon Mine,
Oquirrh, Tooele Army Depot South, Stockton, Rush Valley, Erda,
Copperton and Lake Point.

This includes Interstate 80 in Utah between mile markers 91 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4080 11192 4028 11220 4037 11252 4085 11233
      4078 11227 4079 11222 4084 11217 4085 11214
TIME...MOT...LOC 1831Z 197DEG 32KT 4038 11229

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 21, 11:37 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1237 PM MDT Wed Sep 21 2022

UTZ115>117-211915-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
1237 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northeastern Millard
and southeastern Juab Counties through 115 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Scipio, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak City, Mills and Yuba Lake State Park.

This includes Interstate 15 between mile markers 195 and 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Utah.

&&

LAT...LON 3917 11229 3924 11242 3963 11218 3949 11189
TIME...MOT...LOC 1837Z 213DEG 22KT 3925 11231

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Sep 21, 11:38 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1238 PM MDT Wed Sep 21 2022

UTZ116-117-211915-
Central Mountains UT-Eastern Juab/Millard Counties UT-
1238 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of east central Millard
County through 115 PM MDT...

At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meadow, or near Fillmore, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fillmore, Meadow, Holden, Flowell and Greenwood.

This includes the following highways...
 Interstate 15 between mile markers 157 and 184.
 US Route 50 between mile markers 110 and 119, and between mile
markers 137 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Utah.

&&

LAT...LON 3884 11237 3890 11251 3928 11229 3913 11200
TIME...MOT...LOC 1838Z 213DEG 22KT 3893 11239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Sep 21, 11:58 AM MST, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1258 PM MDT Wed Sep 21 2022

UTZ125-128-211930-
South Central Utah UT-Southern Mountains UT-
1258 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 130 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Henrieville, or 36 miles northeast of Kanab, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrieville and Kodachrome Basin State Park.

This includes Utah Route 12 between mile markers 27 and 32, and
between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3723 11187 3725 11207 3761 11203 3757 11172
TIME...MOT...LOC 1857Z 196DEG 25KT 3731 11197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW

The radar

The Cedar City radar (KICX), 98 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
September 21, 12:00 PM MST to 1:00 PM MST
Where
Kane County, 9.04 mi SW of Adairville to 8.54 mi SW of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.019, -112.024

Moderate rain moved over portions of Wire Pass and Buckskin Gulch slot canyons, as well as nearby drainages, with 1-hour Multi-Radar/Multi-Sensor rainfall estimates up to 0.75 inches. Flash Flooding was reported by the Paria Contact Station at 12:00 pm MST, with reports of several hikers in the area needing to form human chains in three separate locations to escape flood waters. No injuries were noted at the time of report.

Thunderstorm Wind, Tooele

When
September 21, 12:45 PM MST
Where
Tooele County, 14.16 mi NW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.350, -113.080

The Wig Mountain weather station recorded a wind gust of 59 mph as a result of a thunderstorm and its associated outflow winds moving over the site.

Flash Flood, Kane

When
September 21, 1:00 PM MST to 2:00 PM MST
Where
Kane County, 8.67 mi SSE of Adairville to 1.09 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.001, -111.869

A strong thunderstorm moved through portions of the Paria River drainage basin, with widespread 1-hour Multi-Radar/Multi-Sensor rainfall estimates of 0.50 to 0.75 inches. This generated a flood wave that propagated downstream, with the Paria near Kanab river gauge rising from 100 CFS around 1:00 pm MST to 1180 CFS at 1:25 pm MST.

Thunderstorm Wind, Tooele

When
September 21, 2:20 PM MST to 4:45 PM MST
Where
Tooele County, 4.38 mi SSW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.954

The Camel Back MTN weather station recorded an initial wind gust of 59 mph at 2:20 pm MST in association with nearby thunderstorm outflow winds. After a brief lull with lighter winds, an additional nearby shower resulted in more strong outflow winds which yielded a peak wind gust of 64 mph at 4:40 pm MST, and a final strong wind gust of 60 mph at 4:45 pm MST.

Flash Flood, Tooele

When
September 21, 3:00 PM MST to 5:00 PM MST
Where
Tooele County, 3.3 mi NNW of Ophir to 3.34 mi SSE of Stockton
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.415, -112.291

Strong thunderstorms moved over the Oquirrh Mountains over the course of an hour or two, resulting in moderate to at times heavy rain over the Jacob City Fire burn scar. Multi-Radar/Multi-Sensor 1-hour rainfall estimates were in the 0.50 to 0.75 inch range. This was enough to result in a flow along Soldier Creek, which resulted in the evacuation of one house by State Route 36 and a road closure.

Flash Flood, Garfield

When
September 21, 4:00 PM MST to 6:00 PM MST
Where
Garfield County, 11.03 mi SW of Cannonville to 18.17 mi SSW of Tropic
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.455, -112.190

Multiple thunderstorms with moderate to heavy rainfall moved over Bryce Canyon National Park during the late evening hours. Multi-Radar/Multi-Sensor 3-hour rainfall estimates showed widespread amounts of 1 to 2 inches, and the Bryce Canyon Airport ASOS recorded nearly 1.5 inches of rain over the span of 3:30 pm MST to 4:30 pm MST. Many trails sustained damage, with some leading to extended trail closures. The Queen's Garden trail suffered a few debris flows with unstable footing and two retaining wall failures. The Peekaboo Loop suffered numerous debris flows and points of trail surface erosion. The Bryce Point Peekaboo Connecting Trail suffered numerous rockfalls and debris flows, two retaining wall failures, and deep incisions of around 1 foot into the trail surface. The Fairyland Loop trail suffered deep incisions of around 1 foot into the trail surface. The Navajo Loop trail had a tree downed on the Two Bridges side. The Wall Street side of the Navajo Loop Trail suffered further debris flows and complete trail erosion in some sections, resulting in an extended trail closure.

Thunderstorm Wind, Box Elder

When
September 21, 5:39 PM MST to 6:06 PM MST
Where
Box Elder County, 1.7 mi WNW of Newfoundland Siding
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.290, -113.410

The Groome weather station recorded an initial peak gust of 66 mph at 5:39 pm MST, with final lesser gusts of 63 mph at 6:05 and 6:06 pm MST. These wind gusts were associated with a cluster of strong thunderstorms and their associated outflow winds which were moving through the area.

Flash Flood, Garfield

When
September 21, 6:00 PM MST to 8:00 PM MST
Where
Garfield County, 0.99 mi WNW of Tropic to 0.76 mi NW of Tropic
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.624, -112.097

Heavy rain from nearby thunderstorms resulted in 3-hour Multi-Radar/Multi-Sensor estimates of around 1 to 2 inches total. Garfield County Dispatch reported flooding in Tropic, Cannonville, and Henrieville. One basement was flooded. Time estimated by radar.

Flash Flood, Garfield

When
September 21, 6:45 PM MST to 7:45 PM MST
Where
Garfield County, 6.49 mi NNW of Escalante to 6.71 mi NNW of Escalante
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
37.860, -111.635

Nearby thunderstorms with moderate rainfall resulted in 3-hour Multi-Radar/Multi-Sensor accumulation estimates of around 0.25 to 0.75 inches. The Pine Creek near Escalante stream gauge spiked to a peak flow of 228 CFS at 7:15 pm MST.

Thunderstorm Wind, Tooele

When
September 21, 8:20 PM MST
Where
Tooele County, 2.06 mi SE of Dugway
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.227, -112.725

The English Village weather station recorded a peak wind gust of 62 mph as a result of a thunderstorm and associated outflow winds moving over the site.

Thunderstorm Wind, Cache

When
September 21, 9:00 PM MST to 10:00 PM MST
Where
Cache County, 5.3 mi E of Providence
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.714, -111.718

The Logan Peak weather station recorded an initial peak wind gust of 63 mph at 9:00 pm MST as a result of a thunderstorm and associated outflow winds moving over the site. A second thunderstorm an hour later resulted in a wind gust of 58 mph at 10:00 pm MST.

Thunderstorm Wind, Tooele

When
September 21, 9:20 PM MST
Where
Tooele County, 4.31 mi NNE of Lake Pt
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
40.723, -112.226

The SR-201 at I-80, weather station recorded a wind gust of 65 mph as a result of a thunderstorm and associated outflow winds moving over the site.

Flash Flood, Garfield

When
September 21, 9:20 PM MST to 10:20 PM MST
Where
Garfield County, 1.54 mi WNW of Escalante to 0.65 mi ENE of Escalante
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
37.780, -111.625

A thunderstorm moved through portions of the Escalante River drainage basin, producing moderate rainfall, with widespread 3-hour Multi-Radar/Multi-Sensor rainfall estimates of 0.50 to 1.00 inches in upstream tributary areas. This generated a flood wave that propagated downstream, resulting in the Escalante near Escalante river gauge spiking to 804 CFS at 9:50 pm MST.

Thunderstorm Wind, Salt Lake

When
September 21, 9:45 PM MST
Where
Salt Lake County, 1.43 mi WNW of Garfield
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
40.736, -112.196

The Beach weather station recorded a wind gust of 77 mph as a result of a thunderstorm and associated outflow winds moving over the site.

Thunderstorm Wind, Salt Lake

When
September 21, 10:00 PM MST
Where
Salt Lake County, 2.66 mi W of Saltair
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
40.770, -112.151

The I-80 at MP 107 weather station recorded a wind gust of 58 mph as a result of a thunderstorm and associated outflow winds moving over the site.

Thunderstorm Wind, Salt Lake

When
September 21, 10:10 PM MST to September 22, 10:10 PM MST
Where
Salt Lake County, 1.55 mi NW of Alta
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.595, -111.652

The Cardiff Peak weather station recorded a peak wind gust of 64 mph as a result of outflow winds from a nearby thunderstorm moving over the site.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056207, 1056198, 1056208, 1056200, 1056209, 1056211, 1056199, 1056210, 1056212, 1056201, 1056205, 1056202, 1056213, 1056203, 1056204, 1056206.